Alert archive / Washington / Winter Storm Watches in 2016
Winter Storm Watch 4, NWS Seattle, WA
NWS Seattle, WA issued this winter storm watch at Jan 27, 2016, 3:29 PM PST. It took effect at Jan 29, 2016, 12:00 PM PST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Jan 27, 2016, 3:29 PM PST (23:29 UTC)
- In effect from
- Jan 29, 2016, 12:00 PM PST
- Expired
- Jan 28, 2016, 3:02 PM PST
- In force
- Issued by
- NWS Seattle, WA
What forecasters said that day
The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Seattle, WA wrote its last area forecast discussion before this winter storm watch went out at Jan 27, 9:43 AM PST, 5 hours 46 minutes earlier.
Area forecast discussion, Jan 27, 9:43 AM PST, 5 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SEATTLE WA
943 AM PST WED JAN 27 2016
.SYNOPSIS...A VIGOROUS COLD FRONT WILL MOVE EAST ACROSS THE AREA
THURSDAY MORNING. IT WILL BE PRECEDED AND ACCOMPANIED BY A PERIOD
OF HEAVY RAIN TONIGHT AND THURSDAY MORNING...ESPECIALLY OVER THE
OLYMPIC PENINSULA AND NORTH CASCADES. ANOTHER FRONT WILL QUICKLY
SWEEP ACROSS WESTERN WASHINGTON ON FRIDAY. STRONG ONSHORE FLOW
WILL GIVE WINDY CONDITIONS...SHOWERS...AND MOUNTAIN SNOW TO THE
AREA FRIDAY NIGHT THROUGH SATURDAY OR SATURDAY NIGHT. AN UPPER
TROUGH ALONG THE U.S. WEST COAST WILL BRING COOL AND SOMETIMES
SHOWERY WEATHER TO THE PACIFIC NORTHWEST SUNDAY THROUGH EARLY NEXT
WEEK.
&&
.SHORT TERM...WITH WARM AND MOIST SW FLOW ALOFT...SEEING SOME
SHOWERS OVER THE INTERIOR OF WRN WA THIS MORNING. THEY WILL
GENERALLY DECREASE THIS AFTN.
WHAT HAS OUR ATTENTION IS A VIGOROUS COLD FRONT THAT WILL PASS
ACROSS WRN WA ON THU MORNING. THE WEATHER OF GREATER CONCERN WILL
PRECEDE THE FRONT TONIGHT. THE FRONT IS READILY SEEN IN SATELLITE
IMAGERY OFF OUR COAST THIS MORNING. HOWEVER...A SUBTLE KINK --- OR
SHORTWAVE --- IN THE FLOW NEAR 40N 140W WILL RIDE NE ALONG THE
FRONT AND ENERGIZE THE FRONT THIS EVNG AS IT IS APPROACHING WRN
WA. SOUTHWESTERLY 850 MB WIND SPEEDS WILL SPIKE INTO THE 50-70 KT
RANGE. SFC DEWPOINTS OVER WRN WA ARE ALREADY NEAR 50F...AND
PRECIPITABLE WATER VALUES WILL RISE TO NEAR 1.25 INCHES
CONCURRENT WITH THE STRONGEST SW WINDS ALOFT. CURRENT QPF STILL
LOOKS GOOD...WITH 3-6 INCHES OF RAIN FORECAST OVER THE OLYMPIC
MTNS FROM THIS AFTN THROUGH THU MORNING...AND 2-4 INCHES OVER THE
NORTH CASCADES DURING THE SAME TIME. MUCH OF THAT RAIN IS LIKELY
TO OCCUR IN JUST A FEW HOURS TONIGHT. IN ADDITION...LOOKING FOR
WINDY CONDITIONS IN ADVANCE OF THE FRONT IN SOUTHEAST-WIND PRONE
LOCATIONS SUCH AS THE COAST AND NORTH INTERIOR. WILL BE
CONSIDERING WIND ADVISORIES FOR THOSE LOCATIONS.
THE COLD FRONT WILL CROSS EAST OF THE CASCADES AROUND 8 AM THU.
PRECIP WILL TAPER OFF TO SHOWERS...AND SNOW LEVELS WILL FALL TO
4000 FT ON THU AFTN. BEHIND THE FRONT...FLOW ALOFT WILL BECOME
MORE WESTERLY...WITH THE MAIN FOCUS OF JET STREAM ENERGY SLIPPING
TO OUR SOUTH OVER OREGON. LOOKS LIKE A QUICK-MOVING SHORTWAVE
RIDGE ON THU EVNG WILL AFFORD A WELL-DEFINED BREAK IN THE PRECIP
FROM LATE THU AFTN THROUGH EARLY FRI MORNING.
ON THU NGT...A LOW WILL QUICKLY SPIN UP ALONG THE JET STREAM OUT
NEAR 140W AND THEN LIFT NE AS A 986 MB LOW TOWARD THE NORTH END OF
VANCOUVER ISLAND ON FRI MORNING. A NEGATIVELY TILTED COLD FRONT
LIFT NE THROUGH WRN WA ON FRI...WITH PRECIP OVERSPREADING WRN WA
OVER THE COURSE OF FRI MORNING FROM SW TO NE. AFTER THE
FROPA EARLY FRI AFTN...LOOKING FOR A QUICK INCREASE IN SOUTHERLY
PRESSURE GRADIENTS AND WESTERLY FLOW ALOFT. THIS WILL LEAD TO
SHOWERY WEATHER...WITH THE STRONG ONSHORE FLOW FOCUSING PRECIP ON
THE OLYMPIC AND CASCADE MTNS. COLDER AIR WILL ALSO
ARRIVE...WHICH WILL RAISE THE CONCERN OF HEAVY SNOW IN THE CASCADE
PASSES FROM FRI AFTN THROUGH SAT. HANER
.LONG TERM...STRONG ONSHORE FLOW WILL CONTINUE FRIDAY NIGHT INTO
SATURDAY OR SATURDAY NIGHT. THE STRONG ONSHORE FLOW WILL GIVE WINDY
CONDITIONS TO THE AREA ALONG WITH POSSIBLY HEAVY MOUNTAIN SNOW AS
SNOW LEVELS FALL TO AROUND 2500 FEET. SHOWERS...WIND...AND MOUNTAIN
SNOW WILL GRADUALLY DIMINISH LATE SATURDAY NIGHT INTO SUNDAY AS A
DEEP WEST COAST TROUGH DEVELOPS. SNOW LEVELS LATE IN THE WEEKEND
INTO EARLY NEXT WEEK WILL BE LOW...1000-1500 FEET...BUT SHOWERS WILL
BE ON THE DECREASE. ALBRECHT
&&
.AVIATION...STRONG SOUTHWEST FLOW ALOFT OVER WESTERN WASHINGTON
WILL STRENGTHEN FURTHER THROUGH TONIGHT...AS A VIGOROUS PACIFIC
FRONTAL SYSTEM MOVES INTO THE REGION. SOUTHERLY FLOW WILL INCREASE
AT LOW LEVELS AS WELL. THE AIR MASS WILL REMAIN MOIST BELOW 10000
FT TODAY...WITH INCREASING DEEP MOISTURE LATE TODAY AS THE STRONG
WARM FRONT MOVES INTO THE FORECAST AREA.
WIDESPREAD BKN-OVC 040-050 ACROSS THE AREA THIS MORNING WITH AREAS
OF -RA. THERE ARE ALSO LOCALLY LOWER MVFR AND EVEN IFR CONDITIONS
IN PATCHY LOW CLOUDS AND FOG. CONDITIONS WILL PROBABLY CHANGE
LITTLE TODAY...THEN DETERIORATE TONIGHT TO WIDESPREAD MVFR AND
LOCAL IFR IN AREAS OF MODERATE TO HEAVY RAIN. AREAS OF LLWS ARE
ALSO LIKELY LATE TONIGHT AS WINDS AT 2000 FT INCREASE TO 45 TO 50
KT.
KSEA...SOUTH TO SOUTHEAST WIND 5-10 KT...RISING TO 8-14 KT GUSTING
22 KT THIS EVENING. LLWS IS LIKELY BEGINNING AROUND MIDNIGHT
TONIGHT AS WINDS AT 2000 FT INCREASE TO 45-50 KT. CEILINGS TODAY
WILL PROBABLY BE MAINLY 035-060...WITH CONDITIONS DETERIORATING
LATER TONIGHT AND THURSDAY MORNING IN HEAVIER RAIN. MCDONNAL
&&
.MARINE...A VIGOROUS PACIFIC FRONTAL SYSTEM WILL MOVE THROUGH
WESTERN WASHINGTON AND ITS COASTAL WATERS LATE TODAY THROUGH EARLY
THURSDAY MORNING...FOLLOWED BRIEFLY BY STRONG ONSHORE FLOW
THURSDAY. THE FRONT SHOULD PRODUCE SOUTHERLY GALES FOR THE COASTAL
WATERS...ENTRANCES TO THE STRAIT OF JUAN DE FUCA...NORTHERN INLAND
WATERS THIS AFTERNOON THROUGH TONIGHT WITH SMALL CRAFT ADVISORY
WINDS ELSEWHERE. THOSE WARNINGS REMAIN IN EFFECT. THERE IS A GOOD
CHANCE OF POST-FRONTAL WESTERLY GALES IN THE CENTRAL AND EASTERN
STRAIT THURSDAY...AND I WILL ISSUE A GALE WATCH FOR THAT WITH THE
MORNING FORECAST.
A NEGATIVELY TILTED OCCLUDED FRONT WILL MOVE NORTHEAST ACROSS THE
FORECAST AREA FRIDAY...FOLLOWED BY A STRONG SURFACE TROUGH ON
SATURDAY. THESE FEATURES COULD ALSO PRODUCE GALES...ESPECIALLY
OVER THE COASTAL WATERS AND IN THE CENTRAL AND EASTERN STRAIT OF
JUAN DE FUCA ROUGHLY FRIDAY AFTERNOON THROUGH SATURDAY MORNING.
MODEL TIMING AND OTHER DETAILS WITH THIS SYSTEM ARE STILL FAIRLY
UNCERTAIN THOUGH. ONSHORE FLOW SHOULD EASE ON SUNDAY.
WESTERLY SWELL OF 10-15 FEET WITH A PERIOD OF 14 TO 16 SECONDS WILL
CONTINUE OVER THE COASTAL WATERS TODAY. A LARGER SWELL TRAIN OF 18
TO 22 FT WILL ARRIVE TONIGHT...SUBSIDING SLIGHTLY TO 17 TO 19 FEET
THURSDAY. A HIGH SURF ADVISORY IS IN EFFECT FOR THE NORTH AND
CENTRAL COAST...SPECIFICALLY ADDRESSING THE POSSIBLE BEACH EROSION
AROUND THE OCEAN SHORES NORTH JETTY. A LARGER SWELL TRAIN OF
20-25 FEET COULD ARRIVE LATE FRIDAY NIGHT OR SATURDAY. MCDONNAL
&&
.HYDROLOGY...AN INTENSE BURST OF RAINFALL IS EXPECTED TONIGHT AND
THURSDAY MORNING IN ADVANCE OF A VIGOROUS COLD FRONT. FORECAST
RAINFALL AMOUNTS OF 3-6 INCHES OVER THE OLYMPIC MTNS PRACTICALLY
GUARANTEE A FLOOD...POSSIBLY A MAJOR FLOOD...FOR THE SKOKOMISH
RIVER. THE SATSOP RIVER IS NOT CURRENTLY EXPECTED TO FLOOD...BUT
WITH UP TO 6 INCHES OF RAINFALL ON THE SOUTH SLOPES OF THE
OLYMPICS TONIGHT INTO EARLY THU...IT WILL NEED TO BE WATCHED.
OVER THE NORTH CASCADES...2 TO 4 INCHES OF RAIN ARE EXPECTED. THIS
AMOUNT OF RAIN WOULD NOT NORMALLY CAUSE MUCH FLOODING CONCERN...BUT
THE UNIQUE ASPECT OF THIS EVENT WILL BE HOW QUICKLY THAT RAIN
OCCURS...IN A MATTER OF 6 HOURS OR SO. WITH THE RAIN BEING
CONCENTRATED IN A SHORT TIME...IT COULD CAUSE A FASTER RISE AND
HIGHER CREST THAN WOULD NORMALLY BE EXPECTED WITH THIS RAINFALL
AMOUNT SPREAD OVER 24 HOURS. WHILE FLOODING ON RIVERS IS FAR FROM
CERTAIN...THE EXPECTED RAINFALL INTENSITY HAS DRIVEN THE DECISION
TO ISSUE AND MAINTAIN A FLOOD WATCH FOR WHATCOM...SKAGIT...SNOHOMISH
AND GRAYS HARBOR COUNTIES. HEAVIEST RAIN WILL BE OVER THE OLYMPIC
PENINSULA LATE THIS EVENING...THEN OVER THE NORTH CASCADES
OVERNIGHT. WILL SEE THE RIVER RESULTS DURING THE WEE HOURS ON THU
MORNING.
OTHER RIVERS IN WESTERN WASHINGTON ARE NOT EXPECTED TO FLOOD WITH
THIS RAINFALL EVENT. A WELL-DEFINED BREAK IN THE RAIN ON THU PM
WILL GIVE RIVERS THE OPPORTUNITY TO RECEDE.
SNOW LEVELS WILL FALL TO BELOW 3000 FEET BY FRIDAY NIGHT OR SATURDAY
AND PRECIPITATION WILL BECOME SPOTTY AND SHOWERY. SO OUTSIDE OF
THE WATCH AREA...RIVERS ARE NOT EXPECTED TO FLOOD FOR THE NEXT 7
DAYS. HANER
&&
.SEW WATCHES/WARNINGS/ADVISORIES...
WA...FLOOD WATCH FROM 6 PM PST THIS EVENING THROUGH LATE THURSDAY
NIGHT FOR BELLEVUE AND VICINITY-CASCADES OF SNOHOMISH AND
KING COUNTIES-CASCADES OF WHATCOM AND SKAGIT COUNTIES-
CENTRAL COAST-EAST PUGET SOUND LOWLANDS-EVERETT AND
VICINITY-HOOD CANAL AREA-LOWER CHEHALIS VALLEY AREA-
OLYMPICS-WESTERN SKAGIT COUNTY-WESTERN WHATCOM COUNTY.
HIGH SURF ADVISORY FROM 4 PM THIS AFTERNOON TO 4 AM PST THURSDAY
FOR CENTRAL COAST-NORTH COAST.
PZ...SMALL CRAFT ADVISORY FOR ROUGH BAR UNTIL 10 AM PST THURSDAY FOR
GRAYS HARBOR BAR.
GALE WARNING UNTIL 4 AM PST THURSDAY FOR COASTAL WATERS FROM
CAPE FLATTERY TO JAMES ISLAND 10 TO 60 NM-COASTAL WATERS
FROM CAPE FLATTERY TO JAMES ISLAND OUT 10 NM-COASTAL WATERS
FROM JAMES ISLAND TO POINT GRENVILLE 10 TO 60 NM-COASTAL
WATERS FROM JAMES ISLAND TO POINT GRENVILLE OUT 10 NM-
COASTAL WATERS FROM POINT GRENVILLE TO CAPE SHOALWATER 10
TO 60 NM-COASTAL WATERS FROM POINT GRENVILLE TO CAPE
SHOALWATER OUT 10 NM.
SMALL CRAFT ADVISORY UNTIL NOON PST TODAY FOR EAST ENTRANCE U.S.
WATERS STRAIT OF JUAN DE FUCA-NORTHERN INLAND WATERS
INCLUDING THE SAN JUAN ISLANDS.
GALE WARNING UNTIL 3 AM PST THURSDAY FOR EAST ENTRANCE U.S.
WATERS STRAIT OF JUAN DE FUCA-NORTHERN INLAND WATERS
INCLUDING THE SAN JUAN ISLANDS.
GALE WARNING UNTIL 3 AM PST THURSDAY FOR WEST ENTRANCE U.S.
WATERS STRAIT OF JUAN DE FUCA.
GALE WATCH FROM THURSDAY MORNING THROUGH THURSDAY AFTERNOON FOR
CENTRAL U.S. WATERS STRAIT OF JUAN DE FUCA.
SMALL CRAFT ADVISORY FROM 6 PM THIS EVENING TO 6 AM PST THURSDAY
FOR CENTRAL U.S. WATERS STRAIT OF JUAN DE FUCA-PUGET SOUND
AND HOOD CANAL.
SMALL CRAFT ADVISORY UNTIL 6 AM PST THURSDAY FOR ADMIRALTY INLET.
&&
WWW.WEATHER.GOV/SEATTLE
YOU CAN SEE AN ILLUSTRATED VERSION OF THIS DISCUSSION AT
WWW.WEATHER.GOV/SEATTLE/GAFD/LATEST_WEBAFD.HTMLIn the hours before
Special weather statement, Jan 27, 12:11 PM PST, 3 hours 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SEATTLE WA 1211 PM PST WED JAN 27 2016 WAZ503-504-506-507-509-511>513-515>517-555-556-558-559-567>569- 290015- WESTERN WHATCOM COUNTY-SOUTHWEST INTERIOR-WESTERN SKAGIT COUNTY- EVERETT AND VICINITY-TACOMA AREA-HOOD CANAL AREA- LOWER CHEHALIS VALLEY AREA-OLYMPICS-WESTERN STRAIT OF JUAN DE FUCA- NORTH COAST-CENTRAL COAST-EAST PUGET SOUND LOWLANDS- BELLEVUE AND VICINITY-SEATTLE AND VICINITY-BREMERTON AND VICINITY- CASCADES OF WHATCOM AND SKAGIT COUNTIES- CASCADES OF SNOHOMISH AND KING COUNTIES- CASCADES OF PIERCE AND LEWIS COUNTIES- 1211 PM PST WED JAN 27 2016 ...HEAVY RAINFALL THIS AFTERNOON THROUGH TOMORROW WILL LEAD TO AN INCREASED THREAT OF LANDSLIDES IN WESTERN WASHINGTON... RAINFALL OVER THE LAST SEVERAL MONTHS...AND IN PARTICULAR THE LAST COUPLE OF WEEKS HAS INCREASED SOIL MOISTURE TO HIGH LEVELS ACROSS WESTERN WASHINGTON. HEAVY RAINFALL OF 3 TO 6 INCHES IN THE MOUNTAINS AND AND ABOUT A HALF AN INCH IN THE LOWLANDS INCHES IS EXPECTED THIS AFTERNOON THROUGH TOMORROW AFTERNOON. THE RAINFALL WILL BE PARTICULARLY HEAVY TONIGHT AS THE COLD FRONT ROLLS THROUGH. THIS AMOUNT OF RAIN WILL PUT EXTRA PRESSURE ON SOIL INSTABILITY...LEADING TO AN INCREASED THREAT OF LANDSLIDES. BECAUSE OF THE LONG TERM SATURATION OF THE SOIL AND THE INTENSITY OF THE RAIN TONIGHT...THIS STORM IS CAPABLE OF TRIGGERING ISOLATED LANDSLIDES IN LANDSLIDE PRONE AREAS. THESE AREAS INCLUDE STEEP HILLSIDES AND COASTAL BLUFFS. FOR MORE INFORMATION ABOUT CURRENT CONDITIONS...VISIT WWW.WEATHER.GOV/SEATTLE...SELECT HYDROLOGY...AND THEN SCROLL DOWN FOR THE LINKS TO THE LANDSLIDE INFORMATION PAGES. TO REPORT LANDSLIDES TO THE STATE FOR TABULATION...GO TO THE WASHINGTON STATE LANDSLIDE RISK WEB PAGE AND THE LINK FOR REPORTING. WWW.WEATHER.GOV/SEATTLE JBB
The office that day
Everything else NWS Seattle, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 27, 9:07 AM PST | Gale Watch | SEW | 5 hr | |
| Jan 27, 9:32 AM PST | River Flood Warning | SEW | Mason | 3 days |
| Jan 27, 11:35 AM PST | Wind Advisory | SEW | San Juan | 20 hr |
| Jan 27, 2:30 PM PST | Gale Warning | SEW | 19 hr |
Nearby
Winter Storm Watches in Washington, 2016Every winter storm watch in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.